Tags

Type your tag names separated by a space and hit enter

Neuroleptic malignant syndrome: further lessons from a case report.
Psychosomatics. 2010 Jul-Aug; 51(4):349-54.P

Abstract

BACKGROUND

Neuroleptic malignant syndrome (NMS) represents an iatrogenic form of malignant catatonia, and simple catatonia has been shown to predispose to NMS.

OBJECTIVE

The authors present the case of a bipolar patient with catatonic features who developed NMS after receiving haloperidol.

METHOD

Supportive therapy, including rehydration, electrolyte restoration, and blood pressure aids were given, together with antipyretics, antibiotics, and anticoagulants. The patient was also started on bromocriptine and diazepam.

RESULTS

Supportive care, diazepam, and dopamine agonists yielded only partial benefit. However, switching from diazepam to lorazepam, in combination with electroconvulsive therapy (ECT) and a long-acting dopamine agonist led to the resolution of NMS.

CONCLUSION

This case sheds further light on the relationship between catatonia and NMS. As noted in the literature, ECT in combination with lorazepam proved to be safe and effective for NMS.

Authors+Show Affiliations

Dept. of Psychiatry, Mass. General Hospital, Boston, MA 02114, USA. fcasamassima@hotmail.itNo affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info available

Pub Type(s)

Case Reports
Journal Article

Language

eng

PubMed ID

20587766

Citation

Casamassima, Francesco, et al. "Neuroleptic Malignant Syndrome: Further Lessons From a Case Report." Psychosomatics, vol. 51, no. 4, 2010, pp. 349-54.
Casamassima F, Lattanzi L, Perlis RH, et al. Neuroleptic malignant syndrome: further lessons from a case report. Psychosomatics. 2010;51(4):349-54.
Casamassima, F., Lattanzi, L., Perlis, R. H., Litta, A., Fui, E., Bonuccelli, U., Fricchione, G., & Cassano, G. B. (2010). Neuroleptic malignant syndrome: further lessons from a case report. Psychosomatics, 51(4), 349-54. https://doi.org/10.1176/appi.psy.51.4.349
Casamassima F, et al. Neuroleptic Malignant Syndrome: Further Lessons From a Case Report. Psychosomatics. 2010 Jul-Aug;51(4):349-54. PubMed PMID: 20587766.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - Neuroleptic malignant syndrome: further lessons from a case report. AU - Casamassima,Francesco, AU - Lattanzi,Lorenzo, AU - Perlis,Roy H, AU - Litta,Antonella, AU - Fui,Erika, AU - Bonuccelli,Ubaldo, AU - Fricchione,Gregory, AU - Cassano,Giovanni B, PY - 2010/7/1/entrez PY - 2010/7/1/pubmed PY - 2010/10/26/medline SP - 349 EP - 54 JF - Psychosomatics JO - Psychosomatics VL - 51 IS - 4 N2 - BACKGROUND: Neuroleptic malignant syndrome (NMS) represents an iatrogenic form of malignant catatonia, and simple catatonia has been shown to predispose to NMS. OBJECTIVE: The authors present the case of a bipolar patient with catatonic features who developed NMS after receiving haloperidol. METHOD: Supportive therapy, including rehydration, electrolyte restoration, and blood pressure aids were given, together with antipyretics, antibiotics, and anticoagulants. The patient was also started on bromocriptine and diazepam. RESULTS: Supportive care, diazepam, and dopamine agonists yielded only partial benefit. However, switching from diazepam to lorazepam, in combination with electroconvulsive therapy (ECT) and a long-acting dopamine agonist led to the resolution of NMS. CONCLUSION: This case sheds further light on the relationship between catatonia and NMS. As noted in the literature, ECT in combination with lorazepam proved to be safe and effective for NMS. SN - 1545-7206 UR - https://www.unboundmedicine.com/medline/citation/20587766/Neuroleptic_malignant_syndrome:_further_lessons_from_a_case_report_ L2 - https://linkinghub.elsevier.com/retrieve/pii/51/4/349 DB - PRIME DP - Unbound Medicine ER -